Although immunotherapy has a unique set of toxicities compared to traditional chemotherapy, in general, grade 3 or 4 toxicities are rare—with the exception of grade 3 diarrhea and colitis. The mechanisms by which immune-related diarrhea and colitis occur are not clear. However, T-cell activation leads to high levels of CD4 T-helper cell cytokines and cytolytic CD8 T-cell tissue infiltration. Some research suggests that depleting regulatory T cells also induces autoimmunity.
Additionally, blocking CTLA-4 disables its protection against autoimmunity, resulting in immune system inflammatory response against certain organs and tissues. Colitis secondary to ipilimumab is similar to that of graft-versus-host disease and is a current area of research.
Infectious causes should be ruled out, especially in patients who have blood in the stools or fever. Evaluate stool for bacteria pathogens, Clostridium difficile, ova and parasites, viral pathogens, and lactoferrin and calprotectin. Immune-related toxicity and infection may coexist, and blood in the stools may also indicate a gastrointestinal bleed from peptic ulcer disease or malignancy.
Immune-mediated colitis and inflammatory bowel disease appear similar on endoscopy; however, immune-mediated colitis has more neutrophilic inflammation without chronic inflammation. Normal mucosal appearance does not rule out enterocolitis, so biopsies should be obtained. If a differentiation proves difficult, immune-mediated colitis is much more likely if patients exhibit concomitant immune-related adverse events (e.g., hepatitis, hypophysitis).
Abdominal and pelvic computed tomography with contrast could be considered, especially in patients with fever and severe abdominal tenderness, distention, and rigidity. Bowel perforations have been reported rarely (less than 1%) with the use of certain immunotherapies, but they can be fatal.
Guidelines for managing immunotherapy-related toxicities are listed in the sidebar. Mild (grade 1) diarrhea and colitis can usually be managed with loperamide or diphenoxylate and atropine. Patients should be observed closely with follow-up visits or phone calls within 24–48 hours and instructed to follow a bland diet, avoiding high fiber and lactose, with adequate hydration. Oncology practitioners will decide on a case-by-case basis whether to hold immunotherapy with grade 1 toxicity.
Moderate (grade 2) or severe (grade 3) toxicity requires holding immunotherapy, and symptom management should begin immediately while infectious causes are ruled out. Use of corticosteroids to treat immune-related toxicity has not been shown to reduce the drug’s antitumor effects. If grade 2 diarrhea persists more than two to three days after holding the treatment, prescribe prednisone or methylprednisolone 1 mg/kg per day.
With steroids, early intervention is key. Treatment should continue until symptoms improve to grade 1 or less, then taper for four to eight weeks. If patients do not respond in two to three days, increase the dose to 2 mg/kg per day and consider adding infliximab. NCCN did not define the duration of therapy, but recommendations range from a single 5 mg/kg dose to one dose every two weeks until symptoms resolve. Repeating endoscopy may be helpful.
Severe colitis and diarrhea (grade 3–4) may require inpatient supportive care, and immunotherapy may be permanently discontinued for grade 4 symptoms. For severe toxicity, consider IV methylprednisolone at 2 mg/kg per day; convert to prednisone when symptoms reduce to grade 2. Add infliximab up to 10 mg/kg if patients do not respond within three to five days. If patients are infliximab-refractory, consider IV vedolizumab at 300 mg.
About one third to two thirds of patients are steroid refractory and will benefit from infliximab. Endoscopic evaluation may help determine need for infliximab and calprotectin testing can be considered to monitor treatment response. Other suppressants such as tacrolimis could be considered.
Resuming immunotherapy is not recommended for grade 4 toxicity but it is for grade 3 or less once corticosteroid treatment is tapered to less than 10 mg per day and patients are symptom free. With concomitant anti-CTLA-4 and anti-PD-1 therapy, continuation of the anti-PD-1 therapy alone is recommended. Immunotherapy dose reductions are not recommended.
Interestingly and encouragingly, some evidence suggests that increased immune-related toxicities, including diarrhea, may be an independent predictor of improved survival.
ONS’s immunotherapy patient wallet card can help identify patients receiving treatments that may cause diarrhea and colitis if they present to other healthcare professionals. Learn more atons.org/toolkits/immunotherapy-patient-wallet-card-1.